Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 41, NWS Jackson, KY

May 1, 2003McCreary County, Wayne County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 1, 2003, 7:08 PM EDT for McCreary County, Wayne County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 7:08 PM EDT (23:08 UTC)
Expired
May 1, 2003, 7:45 PM EDT
In force
37 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties McCreary County, KY, Wayne County, KY

The radar

The Knoxville radar (KMRX), 137 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 3:35 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

134 
WUUS53 KJKL 012308
SVRJKL
KYC147-231-012345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
707 PM EDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY.
  MCCREARY COUNTY.

* UNTIL 745 PM EDT.

* AT 707 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR MOUNT
  PISGAH...OR 14 MILES SOUTH OF MONTICELLO...MOVING NORTHEAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARMLEYSVILLE AROUND 715 PM EDT.
  GRIFFIN AROUND 720 PM EDT.
  ROCKEYBRANCH AROUND 725 PM EDT.
  KIDDS CROSSING AROUND 730 PM EDT.
  RITNER AROUND 740 PM EDT.

THIS IS A DANGEROUS STORM. THIS SEVERE THUNDERSTORM IS CAPABLE OF
PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO THE SIZE OF NICKELS.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR SOUTHEASTERN KENTUCKY.

LAT...LON 3665 8497 3653 8481 3677 8446 3693 8466

$$
PELTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 5:15 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 1, 5:15 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
515 PM EDT THU MAY 1 2003

20Z SFC ANALYSIS SHOWS LOW PRESSURE THROUGH SOUTHEAST INDIANA WITH A
MESO BOUNDARY PUSHING OUT AHEAD OF ITS COLD FRONT...EAST THROUGH
WESTERN KENTUCKY. A THICK LINE OF STRONG TO SEVERE THUNDERSTORMS ARE
NOW MOVING THROUGH CENTRAL KENTUCKY CONNECTING THE OUTFLOWS OF A MCS
ROLLING THROUGH SOUTHERN OHIO AND ANOTHER OVER SOUTHWEST TENNESSEE.
WEAKER STORMS DEVELOPED EARLIER CLOSER TO HOME WITH NUMEROUS PEA
SIZE HAIL REPORTS. AS A RESULT MUCH OF THE CWA HAS TEMPERATURES IN
THE RAIN COOLED 60S...HOWEVER OUR FAR WESTERN FLANK HAS NOT BEEN
WORKED OVER AND THEREFORE POSES A LARGER CONCERN FOR SEVERE WEATHER
AS THE LINE MOVES IN. IR SATELLITE DOES INDICATE WARMING THROUGH THE
CENTER OF THIS LINE THAT HINTS AT A WEAKENING AS IT APPROACHES.

THE MODELS ARE IN DECENT AGREEMENT ALOFT SKIMMING A TROUGH THROUGH
THE ZONAL FLOW THAT HAS KEPT THE OHIO VALLEY FAIRLY ACTIVE THE PAST
FEW DAYS. THIS TROUGH WILL PASS BY EAST KENTUCKY SATURDAY MORNING
AND ALLOW RIDGING TO BUILD OVER THE OHIO VALLEY FOR THE END OF THE
WEEKEND. THIS WILL NOT LAST LONG THOUGH AS A DEEP LOW FORMS OVER THE
PLAINS AND GRINDS TOWARD THE WESTERN GREAT LAKES...PUTTING KENTUCKY
UNDER THE GUN FOR MORE ACTIVE WEATHER TO START THE NEW WORK WEEK.

SENSIBLE WEATHER WILL FEATURE AN INTERESTING EVENING AS THE SKY
CLEARS AND TEMPS TRY TO RECOVER FROM THE EARLIER RAINS. ANY RECOVERY
WILL HELP FUEL THE SQUALL LINE HEADING THIS WAY. THE EVENTUAL
MOVEMENT AND DEMISE OF THE TWO MCS/S WILL ALSO PLAY A ROLE IN HOW
THE STORMS COME THROUGH AND WHETHER WE CAN EXPECT ANOTHER ROUND OR
TWO LATER TONIGHT. FOR NOW WILL PAINT IT AS A FAIRLY STORMY EVENING
WITH THE WEAKENING SQUALL LINE PASSING THROUGH AND ANOTHER BAND OF
STORMS SEVERAL HOURS LATER AS THE ATMOSPHERE RECHARGES. THE MESOETA
...FAVORED DUE TO ITS BETTER HANDLE ON MESOSCALE FEATURES...IS
FORECASTING A LULL EARLY FRIDAY MORNING WITH REDEVELOPMENT FOR THE
AFTERNOON. THE AFTERMATH OF MCS/S ARE NOTORIOUSLY COMPLICATED SO AM
LEARY OF ANY ONE SOLUTION GIVEN THE FICKLENESS OF OUT FLOW
BOUNDARIES AND MCV/S. THAT SAID...THE MESOETA SOLUTION SEEMS
REASONABLE FOR ACTIVITY TO RISE UP AGAIN WITH THE HEAT OF THE DAY
FRIDAY. FOLLOWING THIS THINGS WILL QUIET DOWN AS THE LOW PRESSURE
SYSTEM AND LINGERING SHOWERS PULL EAST. UNDER THE RIDGE EXPECT A
PLEASANT WEEKEND WITH THE NEXT SFC REFLECTION TO BRING SHOWERS AND
THUNDERSTORMS TO EAST KENTUCKY SUNDAY NIGHT INTO TUESDAY. FOR NOW
WILL KEEP WEDNESDAY AND THURSDAY A TENTATIVE DRY.

MOS NUMBERS ARE SIMILAR THROUGH THE PERIOD...ONLY ADJUSTED THESE TO
BETTER REFLECT THE PRECIPITATION FORECAST. AS FOR POPS...LEANED
TOWARD THE HIGHER NUMBERS THROUGH THE PERIOD.

RECOVERING FROM A CORRUPT DATABASE THAT REQUIRED A COMPLETE NEW DATA
LOAD. INITIALIZED WITH THE MRF...THEN AVN...AND FINALLY MESOETA
THROUGH 60 HOURS...ADJUSTED ALL THESE GRIDS TO MATCH ABOVE FORECAST
THOUGHTS.

ZONE FORECAST AND TEXT PRODUCTS ALREADY ISSUED...UPDATES TO THE
GRAPHICS AND GRIDS OUT SHORTLY.

ACTUAL CCF NUMBERS:
LOZ 061/074 052/069 048 865
JKL 060/075 051/068 046 865

.JKL...SEVERE THUNDERSTORM WATCH UNTIL 9 PM FOR WESTERN 2/3RDS OF
THE CWA.

GREIF

PREVIOUS DISCUSSIONS FOLLOW:
------------------------------------------------------------------
1100 AM EDT THU MAY 1 2003

CURRENT SATELLITE SHOWS HIGH AND MID LEVEL CLOUDS THROUGH FAR
EASTERN KENTUCKY WITH SOME CLEARING EVIDENT TO THE WEST. THIS
CLEARING IS THE RESULT OF THE SUBSIDENCE ZONE AHEAD OF THE LARGE MCS
WELL TO OUR WEST. WITH THE SUNSHINE EXPECT TEMPERATURES TO APPROACH
OUR FORECAST HIGHS...WITH THE EXCEPTION BEING FAR EASTERN KENTUCKY
WHERE CLOUDS MAY HOLD TEMPS DOWN A TAD. RAIN CHANCES WILL BE ANOTHER
STORY AS THE HEAT OF THE DAY WORKS AGAINST THE BACKDROP OF
SUBSIDENCE. ALREADY THE EARLIER SHOWERS TO THE SOUTH HAVE JUST ABOUT
DRIED UP IN MORRISTOWN/S AREA. EXPECT JUST SCATTERED ACTIVITY DURING
THE PEAK HEATING LATER THIS AFTERNOON. CURRENT FORECAST LOOKS TO BE
IN GOOD SHAPE...WILL JUST UPDATE THE TEXT ZONES TO REMOVE LATE
MORNING REFERENCE AND OPEN A RANGE OF TEMPS FOR HIGHS ON THE EAST.
UPDATE OUT SHORTLY.

GREIF

------------------------------------------------------------------
450 AM EDT THU MAY 1 2003

SFC CHART HAS A WAVY WARM FNT ACROSS THE SRN GT LKS AND EXTENDING BCK
TO ERN KS. THERE IS AN ELONGATED AREA OF TSRA THAT EXTENDS THE
LENGTH OF THE FNTL BOUNDARY. THE MAIN LOW IN ERN KS SHOULD MAKE SLOW
BUT STEADY PROGRESS EAST OVER THE NEXT 48HR WITH A COLD FNT TO CROSS
ERN KY DURING THE DAY ON FRI. AS THE FNT GETS CLOSER THE CHCS FOR
TSRA WILL INCREASE UNTIL FRI NIGHT WHEN A GOOD CHC IS REALIZED...ESP
WITH THE MTN COUNTIES AND THE EXTRA BOOST TERRAIN WILL PLAY.

MODELS ARE IN AGREEMENT THRU 48HR SO THE FNTL PASSAGE IS FAIRLY
EXPECTED ON FRI. ONLY SLGHT DIFF BETWEEN EARLY FRI OR EARLY
AFTERNOON. IN ANY CASE...ERK KY WILL BE BETWEEN SYSTEMS WITH THE
MAIN LOW TO CROSS THE LOWER LKS AND TRAIL A COLD FNT THRU REGION
THAT CONNECTS TO A MCS THAT WILL CROSS THE NRN PORTIONS OF THE GULF
COAST STATES. AFTER A SLIGHT COOL DOWN ON SAT...THE EXTENDED MODELS
INDICATE NEARLY CLIMO TEMPS THRU THE FCST. WEEKEND LOOKS DRY WITH
THE NEXT SYSTEM TO MOVE IN SUN NITE AS POP CHCS RAISE TO POTENTIAL
LIKELY CAT BY MON INTO TUE.

DUSTY

------------------------------------------------------------------

903 PM EDT WED APR 30 2003

UPDATE FOR TONIGHT WILL CONSIST OF LOWERING TEMPS IN MOST COUNTIES
TO INCLUDE SOME UPPER 50S.  DEWPOINTS HAVE BEEN IN THE 50S SINCE
THIS AFTERNOON WITH JKL AT 51 AT 1Z.  MIGHT HAVE A SMALL RIDGE
VALLEY SPLIT IN THE MID SECTION PRESENTLY WITHOUT CLOUD COVER.
SOUTHERN PORTION WITH THICK CIRRUS SHIELD FROM PREVIOUS CONVECTION
WILL LIMIT A SPLIT THERE.  NORTHERN COUNTIES ATMOSPHERE WILL STILL
GENERATE LOW 60S TONIGHT.  WILL ALSO TAKE OUT EVENING PRECIP.

OUDEMAN
Hazardous weather outlook, May 1, 5:18 AM EDT, 13 hours 50 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
518 AM EDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

AS A COLD FRONT FROM THE CENTRAL PLAINS APPROACHES THE REGION LATE
TODAY THE CHANCES FOR THUNDERSTORMS WILL INCREASE INTO TONIGHT. SOME
STORMS MAY CONTAIN DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A GOOD CHANCE FOR THUNDERSTORMS WITH DAMAGING WINDS AND
HAIL CONTINUING INTO FRIDAY AS THE COLD FRONT PUSHES THROUGH EASTERN
KENTUCKY. SOUTHERLY FLOW RETURNS MONDAY ALONG WITH A RETURN OF
MOISTURE AND A CHANCE FOR THUNDERSTORMS WHICH CONTINUE INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DUSTY

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.